Prescription drug misuse is one of the leading causes of fatal overdoses in the United States. While most overdoses are unintentional, their effects can be devastating. People can die from an accidental overdose, or experience permanent physical, emotional, and mental damage. While opioid prescriptions are the biggest culprits of overdoses, other prescription drugs, like benzodiazepines, are to blame. Xanax, a popular benzodiazepine, is a medication commonly used to treat anxiety and panic attacks. Unfortunately, Xanax comes with an addiction risk, and it’s possible to overdose on the drug when it is misused or mixed with other substances. Knowing what to look for and how to help in instances of a Xanax overdose can save a life.
What is Xanax?
Xanax is a prescription medication that people use to treat panic attacks and anxiety disorders, some of the most common mental health issues in the world. While most people can use Xanax appropriately and not experience dangerous side effects, misusing the drug will increase the risk of a fatal overdose. Drug misuse occurs when people do not take a prescription as directed:
- Mixing Xanax with other substances (alcohol)
- Taking too much Xanax at once
- Taking a Xanax dose more frequently than prescribed
- Using another person’s Xanax prescription
While Xanax is primarily used to treat anxiety, it has other uses as well. Some people will take Xanax for sleep problems, PMS, and depression, although these are off-label uses. When taken in high doses or mixed with other substances, people can get high when they take Xanax. In some instances, people will use another person’s Xanax prescription, purchased on the black market for recreation. Using prescription drugs for recreational purposes increases the risk of Xanax overdose.
What happens when someone takes too much Xanax?
An overdose occurs when someone takes too much of a substance, and the chemical reaction is more than their brain and body can handle. In most cases where someone takes too much Xanax and overdoses, the act is unintentional. However, some people who are suicidal may intentionally overdose on the drug. If you suspect a loved one is at risk of suicide, please reach out for help immediately.
In most cases, doctors will prescribe Xanax in doses of .25 to .5 milligrams up to three times daily. In some instances, they may prescribe higher doses of the drug for patients who have panic attacks. People with liver issues or are seniors may require lower doses of the drug. Because the drug comes with a risk of addiction, doctors try to give patients the lowest dose possible for the shortest duration. This delicate balance gives people relief from mental health symptoms while lowering addiction risk.
When someone takes more Xanax than prescribed, or mixes it with alcohol, they will experience a range of overdose symptoms. Often, these symptoms are delayed and won’t occur for up to an hour after taking Xanax. Drowsiness, confusion, blurred vision, and trouble with coordination are common when people take too much Xanax. Without medical help and intervention, a Xanax overdose victim can fall into a coma and die.
What are the symptoms of a Xanax overdose?
Overdosing on Xanax can result in mild to severe side effects. No matter the severity of the side effects, a person who is experiencing a Xanax overdose should seek immediate medical attention. Untreated overdoses can be fatal, but if caught early, they are easy to reverse and treat. Furthermore, if someone overdoses on Xanax due to prescription misuse, they must seek treatment for drug addiction to prevent further complications and get their life back on track.
Xanax overdoses can be hard to identify. In the early stages, they may look similar to drunkenness. The most common symptoms of a Xanax overdose include the following:
- Confusion and impaired coordination
- Reduced reflexes
- Slurred speech
- Reduced respiratory rate
When someone takes Xanax with another central nervous system depressant like alcohol, they will likely experience trouble breathing and reduced respiratory rate. Trouble breathing is uncommon when someone overdoses on Xanax alone. Respiratory difficulties are some of the most common causes of death in fatal overdose cases. Other factors can influence the dosage of Xanax a person takes and their risk of overdose:
- Their age and weight
- Other medical conditions
- The amount of Xanax they took
- If they mixed Xanax with another drug or alcohol
Asphyxiation is also a risk factor when someone takes too much Xanax. They can become unconscious and vomit. Choking is a risk in these cases. One critical thing people shouldn’t do if they suspect someone is overdosing is to leave them unattended. Many states have good Samaritan laws that prevent people who report an overdose from being charged with a crime.
What should someone do if they suspect a Xanax overdose?
In cases of a suspected overdose, immediately call 911. Wait with the individual for medical personnel to arrive, and try to keep them awake and talking. If they are unconscious, lay them on their side to prevent asphyxiation.
How is a Xanax overdose treated?
Doctors will treat a Xanax overdose in several different ways, depending on the patient’s suspected dosage, if they mixed the medication with something else, and their medical history. Emergency personnel will take a Xanax overdose patient to the ER immediately, where doctors will assess their condition and begin monitoring their vitals. The patient may need IV fluids. In cases where the patient is having trouble breathing, they may need to be intubated. Activated charcoal is typically not used to reverse a Xanax overdose. Flumazenil, an intravenous drug, is often administered to reverse benzodiazepine effects.
If you or a loved one are misusing prescription benzodiazepines, it’s never too late to seek help for drug abuse. Please reach out to Mission Harbor Behavioral Health today to learn more about addiction treatment and therapy.
The facilities at Mission Harbor are staffed with trained experts to best assist patients with their mental health issues. We are capable of dealing with any and all cases with a licensed staff, equipment, and approved techniques. Our mission is to help those who want to help themselves, and we support your decision in seeking help.
Get Help Now
Alcohol addiction is extremely difficult to overcome on your own.. Seek specialized help and let professionals guide you in your recovery.